Queendom.com - the land of tests tests quizzes polls advice articles blog
My ProfileMy Profile


    Forgot Password?...

  New? Register here...
  My Profile tour...
spacer
Editor Pick

Analytical Reasoning Test

This analytical aptitude test assesses inductive and deductive reasoning skills. Verbal and quantitative reasoning skills are important in business decision making and IT ...
take this test...
spacer
Related Tests
Tests
Social Anxiety Test
Type A Personality Test
PMS Test
Diet & Weight Loss Test
Nutrition IQ Test

Articles show
spacer
Quick Poll
Do you listen to your intuition or gut instinct?
All the time

Most of the time

Sometimes

Rarely

Never



spacer
May 25, 2018 - Welcome Guest!

Advice » Mental Health

submit your question

Prozac dependency?

Question:

Hello, My name is Mariah and I have been battling OCD (Obsessive-Compulsive Disorder) since my teens (I'm 20 now) I was put on Prozac maybe 5 years ago, and have been taking it since. But lately I seem to realize that I have not much of a will to do things. I sleep a lot and I miss out on a lot of opportunities when they come my way. My boyfriend of a year and a half says it's becoming a little disturbing.

I seem to be just "riding" life like I'm being carried down a river. But I have come to realize that that is no way to live. I need to take more initiative. And I thought perhaps that all these years on Prozac could be dulling my senses. I feel like I can just "ride things out" too much so I thought I should maybe try stopping the medication. I heard from my doctor that it has a 2 week half-life. So it takes 2 weeks to clear out of your system. So about 2 weeks ago I stopped taking the Prozac to see if this would clear my head any (I have NO idea if this will be the case or if it's even wise to do so) but I seem to feel more empowered. This may of course just be a false mental perception. But a lot of good things have been happening since then; I even got a good new job at a museum. (Yes, being an OCD sufferer I immediately thought it was BECAUSE I stopped the pills, but of course I'm not sure.)

I have had a TERRIBLE headache for about a week now. Sometimes it's very bad, and sometimes (most times) it is just this nagging horrible tension in my head. I thought at first it was because of my period, but when the period ended, I still persisted. Pain pills seem to have little to no effect, but this may be that I have a strong immunity to them. I seem to take ibuprofen, acetaminophen and aspirin for any little pain I have. I am also having contact lens trouble and maybe it is all eye strain, but I couldn't be sure. Am I experiencing withdrawal? Is it lack of some chemical? I can't be sure, so I thought I'd write an expert and ask. Any advice or council would be so helpful. I don't know quite what to do. Start the Prozac again? Or tough it out?

Thanks so much,

Mariah (20 year-old woman)

Answer:

Dear Mariah,

Well let's get the chastisement out of the way at first. It is really important never to alter your medication unless under the supervision of your physician. It should be unnecessary to ever attempt a change of medication alone if you have a good and healthy relationship with your doctor. If you can't work with your doctor easily and feel heard by them then probably a good idea to find a physician you can.

It can be very dangerous to stop some medication abruptly. One of the symptoms of stopping Prozac too quickly is headaches. Prozac is not addictive so there are not really withdrawal symptoms per se, but stopping the medication too quickly can cause headaches, moodiness, irritability, insomnia, resumption of depression, and in rare cases confused thinking. I have even heard some clients describe strange electrical sensations inside their head.

Luckily, besides these moderate discomforts, the danger of stopping Prozac quickly is not great. It does not sound as if you are in any immediate danger and usually after two or three weeks these symptoms cease. However, I wonder why you felt the medication was not working as well as it did in the beginning. This can certainly happen at times with any anti-depressants. Sometimes this is because the dosage is no longer sufficient. In general once the right dosage has been found it remains sufficient, but sometimes a client becomes resistant to a particular dosage and it therefore needs to be increased.

It is also quite possible that another anti-depressant would no work better.

For most people suffering from simple depression being on an anti-depressant for a year or two is enough to relieve the problem. However, when someone is suffering from severe depression or other psychiatric disorders such as obsessive-compulsive disorder most people need to be on medication lifelong. This is especially the case when there are other members of the family who suffer from similar problems. Obsessive-compulsive disorder usually does run in families.

I am glad you are feeling better except for the headaches, but I think it would make sense to either go back to your psychiatrist or seek out a new one and have a complete evaluation done. You said that you felt that the medication was dulling your senses. This can happen, but usually when someone is given the right medication at the right dose for the right conditions that dulling does not occur. These decisions are too important to make without the assistance of someone who specializes in these disorders.

Good luck.

Jef Gazley, M.S.

This question was answered by Jef Gazley M.S. Jef has practiced psychotherapy for twenty-five years, specializing in Love Addiction, Hypnotherapy, Relationship Management, Dysfunctional Families, Co-Dependency, Professional Coaching, and Trauma Issues. He is a trained counselor in EMDR, NET, TFT, and Applied Kinesiology. He is dedicated to guiding individuals to achieving a life long commitment to mental health and relationship mastery. His private practice locations are Scottsdale and Tempe, Arizona. You can also visit Jef at the internettherapist, the first audiovisual mental health online counseling center on the net.

For more information visit the site or contact information page on QueenDom.

follow
share
GoodTherapy.org Therapist Directory